Refers to any injury to the liver by a prescribed medication, OTC medications, dietary supplements that manifests disease ranging from asymptomatic liver function elevations to acute liver failure.
The true incidence of drug-induced liver injury (DILI) is difficult to discern.
Felt to be the most common cause of acute liver failure in the US.
Drug-Induced Liver Injury accounts for approximately 52% of cases of fulminant hepatic failure in the United States.
Incidence between 1 in 10,000 and 1 in 100,000 patients.
Incidence estimated to be 14-19 cases per hundred thousand persons, with jaundice accompaning 30% of cases.
Responsible for 3-5% of hospitals admissions for jaundice.
It is the most frequent cause of acute liver failure in most western countries, accounting for more than half of cases.
Drug induced liver injury is classified as direct or idiosyncratic, but indirect injury is now considered a third type.
Direct liver toxicity is caused by drugs there intrinsically toxic to the liver.
Direct hepatotoxicity injury is common, predictable, dose dependent.
The latency period In direct hepatotoxicity is typically short short, usually within 1-5 days after a high therapeutic or supra therapeutic dose, as with intentional or accidental overdose.
Idiosyncratic hepatotoxicity is caused by agents that have a little intrinsic toxicity and causes injury only in rare cases, after one in 2000 to 1 in 100,000 patient exposures.
Idiosyncratic toxicity injury unpredictable, and not reproducible.
Hepatocellular injury is defined as R value of more than five, cholestatic injury is a value of less than two, and a mixed injury as a value of 2-5.
There are no specific diagnostic markers for drug induced liver injury, and special tests including liver biopsy, imaging and serological tests are helpful in ruling out other causes of liver injury.
The mean alanine aminotransferase level of 1200 units per liter and an international normalized ratio of 1.6.
The leading offending agents are antibiotics, herbal and dietary supplements.
There are more than 1200 agents including prescription drugs, over-the-counter medications, herbal products, electrician supplements, metals, and toxins that have a potential cause liver injury.
In most cases no effective treatment exists except stopping the agent and providing supportive care.
The majority of patients with DILI will experience complete recovery.
Jaundice may take months to resolve after cholestatic DILI.
Leading cause of acute liver failure for those sent for liver transplantation and acetaminophen is the primary drug implicated in such cases.
N-acetylcysteine utilized after acetaminophen overdose.
In acute liver failure due to nonacetaminophen drug-induced liver injury, N-acetylcysteine administration may improve transplant-free survival.I
Intravenous carnitine used for valproate induced mitochondrial injury.
Drug related hepatotoxicity most common reason for FDA regulatory actions.
Because of its rarity, hepatotoxicity may not be noted during clinical trials but after approval, use by large number of patients may expose rare toxic effects.
Liver injury defined as increase of more than twice the upper limit of normal range in the levels of serum alanine aminotransferase or conjugated bilirubin, or a combined increase in the levels of aspartate aminotransferase, alkaline phosphatase and total bilirubin, provided that one of these tests was more than 2 times the upper limit of normal.
DILI more likely to occur in females, the elderly, patients with pre-existing chronic liver disease, obesity, and HIV.
it is necessary to differentiate DILI from predictable to unpredictable causation.
Acetaminophen is the most common drug causing predictable DILI.
Acetaminophen injury has a short latency, and is dose-related.
Unpredictable DILI, is idiosyncratic, has a longer and more variable latency period and is a less common phenomenon.
Idiosyncratic DILI responses include those related to amoxicillin/clavulanate, nonsteroidal anti-inflammatory drugs and INH.
Annual incidence is about 19.1 cases per 100,000 persons.
The main cause of DILI are amoxicillin/clavulanate, isoniacid and and nonsteroidal anti-inflammatory drugs as the top 3 agents.
Old age is a risk factor for DILI from INH.
DILI related to younger age in patients with valproate and aspirin toxicity.
Cholestasis hepatic drug-induced injury is more likely seeing an old individuals.
Most common drug causing liver injury is amoxicillin/clavulanate.
Antibiotics are the most common class of drugs responsible for acute liver failure.
Antibiotics associated with acute liver failure primarily: isoniazid, sulfa drugs and nitrofurantoin.
The DILI Network evaluation of 300 cases revealed a mean age of 48 years, 60% female, the largest category of drugs were antimicrobial agents and CNS agents, and 2% of patients required liver transplantation.
Approximately 11% of patients with acute liver failure have idiosyncratic DILI.
TILI can also be categorized as hepatic, with hepatocellular changes, cholestatic or mixed on the basis of liver biochemical parameters.
R ratio: the ratio of the alanine aminotransferase (ALT) to the alkaline phosphatase relative to their respective upper limits of normal.
The R ratio for hepatic DILI is more than five, for cholestasis DILI is less than two and for mixed DILI is between two and five.
Cholestatic injury has a better prognosis than hepatocellular DILI, but it is more likely to persist and lead to chronic injury (31% vs 13%).
Immune-related DILI is associated with fever, rash, eosinophilia, and autoantibodies.
Immune-related DILI is associated with early onset and rapid reinjury with reintroduction of the drug.
Drug induced autoimmune induced hepatitis is treated with corticosteroids.
Drug induced autoimmune hepatitis associated with elevated levels of aminotransferase, elevated levels of gammaglobulin and ANA or anti-smooth muscle antibodies.
Drug induced autoimmune hepatitis agents include minocycline, nitrofuantoin, floroquinolones and anti-TNF inhibitors.
Difficult to distinguish drug-induced autoimmune hepatitis from idiopathic autoimmune hepatitis.
Examples of immune-mediated DILI include ACE inhibitors, allopurinol, diclofenac, phenytoin, amoxicillin/clavulanate, and tricyclic antidepressants.
Nonimmune-mediated DILI has a later onset of action, as much as a year, lacks systemic features of immune DILI and is not associated with rapid reinjury when rechallenge with the drug.
Biopsy generally is not required to diagnose most cases of DILI and many of the histologic features are seen with drugs and other disease states and are not specific.
Transplant free, 3 week survival with idiosyncratic drug induced acute liver failure is poor, at about 27% (Reuben A et al).
Drug induced autoimmune hepatitis response to steroids, and generally does not recur after improvement.
Females have a higher risk of idiosyncratic DILI.
Females have a higher risk of DILI from nitrofuantoin, erythromycin, minocycline, and INH.
Chronic alcohol increases risk of DILI from supratherapeutic doses of acetaminophen, and increases risk of fibrosis/cirrhosis from methotrexate.
Hepatitis E can simulate drug-induced liver injury and 3-13% of cases.
Drug induced liver injury with elevations in aminotransferase levels in patients that develop jaundice is associated with mortality rate of approximately 10%.
N-Acetylcysteine is considered in patients with drug induced acute liver failure, because it improves transplant-free mortality.